You are here:

Pharmacy/Hi Dr. Campanelli, I am worried about this...

Advertisement


Question
Hello Dr. Campanelli,

I have an important question about my health that's been bothering me for quite a while now. It's the result of a poor decision I've personally made and that I regret VERY much.

About a year and a half ago, I began obsessing about my body image (I am a male, 26 years old). I started getting into the bodybuilding community and I began using Ephedrine HCL and Caffeine to help me lose weight faster. Over the course of roughly a year, with 2 week breaks every 3 months or so, I was ingesting 24mg of ephedrine in combination with 200mg of Caffeine spaced out 3x per day every 4-6 hours (total of 72mg of ephedrine hcl per day). There was a period of time during a 2 week period where I even ingested 96mg per day spaced out throughout a day. I never went over 96mg though. I did in fact lose a lot of weight, but also experienced a lot of anxiety and paranoia as a side effect.

The good news is that I have COMPLETELY STOPPED worrying about my body image and have stuck to natural ways of losing weight. I regret using the ephedrine and caffeine, and would like to know if what I used is enough to cause some sort of permanent neurotoxicity (I really hope not, I regret this very much). Please doc, help me and hopefully I learned my lesson and will NEVER use fat loss drugs again.

Thank you very, very much for your time it means a lot to me. Enjoy your day...

-Ronnie

Answer
Hi Ronnie.
Firstly, congratulations on giving up the ephedrine/caffeine cocktail.  You need to appreciate that this is a big step in your recovery.  Well done!!!  In my opinion, the psychological and physical dependence associated with this drug combo (esp. ephedrine) is the biggest long-term concern you'll be faced with as an otherwise young, healthy adult.  And you seem to have overcome this beautifully.  You also seem to have a new outlook on your body image and have adopted healthier means for weight maintenance.  Don't let yourself become overwhelmed with negative thoughts about choices you made in the past.  The way you've turned your life around now is a testament to how strong and determined a man you truly are.  It's no easy feat.  Your achievement is impressive!!!  

Ok. So, let's get back to ephedrine.  I did some research, and I really couldn't identify any reliable studies concerning the true long-term ill effects of ephedrine or other sympathomimetics (ie, the name given to this class of drug).  So, I'll break this down and offer you my professional opinion.  Most of the side effects associated with ephedrine are apparent whilst you are actively taking the medication.  And you tell me that you've experienced some of these eg, anxiety and paranoia. Others include agitation, tremor, raised heart rate, raised blood pressure, insomnia, palpitations etc.  These are unlikely to persist after the drug is stopped.  As I mentioned, dependence is a big issue with ephedrine, and is one of the main reasons why long term use of these agents is ill-advised.  Withdrawal symptoms being the problem once the drug is ceased.  It's also the reason why 'drug holidays' are recommended.  Your 2 week breaks every 3 months was a good thing.  Now, you seem to have gotten over this withdrawal period, so most (if not all) of your hard work is done.  I think that if you were going to have serious complications from the drug, such as stroke, heart failure, arrhythmia, or neurotoxicity, you would have experienced signs of these already.

A cup of coffee can have up to 200mg caffeine.  So, you can think of your caffeine intake as 3 cups of coffee a day.  Sure, it's not great, but it's not unusual for a healthy adult to ingest this much caffeine a day.  Some may even throw in an energy drink here and there.  It's not ideal, of course, but it's common enough.  I know I have at least 3 cups a day.   Your dose of ephedrine was not excessive when you consider that patients taking it for orthostatic hypotension (low blood pressure) often take up to 150mg/d long-term.  Naturally, the combination of the two drugs would increase the likelihood of the above mentioned side effects, but the worst should be over now that you've ceased treatment.      

Ronnie, I would suggest seeing a physician for a general check up.  If anything for peace of mind (particularly if you are on other medications or have other medical conditions).  You could tell the Dr your history and your concerns.  A doctor will not be judgmental.  I think it might be a good idea to at the very least have a general blood test to check out kidney/liver function, electrolytes and cardiac enzymes (this is a fairly routine blood test).  Your doctor may suggest an ECG to ensure all is ok with the heart (also another simple test).   Otherwise, Ronnie, if you are a fit 26 year old, without any other medical issues or on any medications AND you are symptom free at present, I think you should be fine.  If you have any shortness of breath with minor physical exertion like walking, or have chest pain, dizziness or confusion, you should definitely mention this to your doctor.

All the very best, Ronnie.  I wish you well.  I hope this information reassures you.  I am confident that a simple check-up at your family doctor will put your mind at ease, and you'll be able to put this episode well and truly behind you.  Remember, you are not alone, Ronnie.  We all make decisions we later regret in life.  You're right...we learn from these experiences and come through better and stronger.  

Pharmacy

All Answers


Answers by Expert:


Ask Experts

Volunteer


Gisella Campanelli

Expertise

I am able to answer questions relating to pharmaceuticals, therapeutic regimes and primary health care. This includes offering advice on drug indications, dosages, and disease state management. I can also identify side effects, drug interactions and contra-indications, and offer recommendations on ways to mitigate these. I can diagnose minor illnesses and suggest appropriate over-the-counter remedies and/or preventive healthcare tips. I can recognize cardinal symptoms which would otherwise require referral to a medical practitioner.

Experience

I am a registered pharmacist in Australia, and I have practiced in a hospital pharmacy for over thirteen years. My clinical specializations lie within the areas of psychiatry and general medicine (including gastroenterology, respiratory, endocrinology, neurology, infectious diseases, gerontology, dermatology). I self-managed the training program for pharmacy interns in preparation for their final registration exams, and I have worked for the Pharmacy Board of Australia as an examiner and exam writer.

Education/Credentials
I hold a Bachelor of Pharmacy from the Victorian College of Pharmacy, Monash University, and I am board-registered to practice within Australia. I also hold a Master's degree in an unrelated field (art conservation).

©2016 About.com. All rights reserved.